To the Editor:
We write to report the development of peripheral T-cell lymphoma following therapy for B-cell lymphoma with the monoclonal antibody anti-CD20 (Rituximab) in the trial recently published inBlood.1 The patient was a 59-year-old man of Anglo-Asian extraction who presented in 1992 with generalized lymphadenopathy and constitutional B symptoms. Excision biopsy yielded a diagnosis of high-grade B-cell lymphoma, polymorphic centroblastic type (Kiel), diffuse large B-cell lymphoma (ILSG), the immune phenotype being CD20+, CD79α+, Ig A+, Epstein-Barr virus (EBV)−, CD3−, CD2−. Clinical remission, with persistent mediastinal abnormality, was achieved with cyclical combination chemotherapy. The first recurrence (August 1993) was treated with further induction chemotherapy, consolidated with high-dose therapy with peripheral blood progenitor cell rescue. The second (November 1996) was treated with Rituximab as described,1 to partial remission consolidated with irradiation, both recurrences having been shown on excision biopsy to have the same histological and immunological appearance. Fifteen months after treatment with Rituximab, the patient developed rapidly enlarging cervical lymphadenopathy with radiological evidence of progression at other sites. Excision biopsy specimen showed an entirely different pathological picture of diffuse high-grade peripheral T-cell lymphoma of pleomorphic medium cell type (Kiel), peripheral T-cell lymphoma, not otherwise specified [ILSG]. There was a loosely packed infiltrate of small- to medium-sized moderately pleomorphic lymphoid blast cells. The immune phenotype was CD2+, CD3+, TCRβ+, CD4+ CD20−, CD79α−, CD8−, and TDT−. Cytotoxic granule–associated protein was absent as detected by TIA1. Thus, the change in type of lymphoma was unequivocal. Palliative chemotherapy was initiated, but only transiently effective, with further progression and death occurring within 3 months. In summary, the patient had B-cell lymphoma, repeatedly responsive to cytotoxic therapy and then anti–B-cell antibody therapy, but died following the development of T-cell lymphoma.
Repeat biopsy in patients with recurrent or progressive large cell lymphoma is not routinely undertaken; hence, the frequency of phenotype change is unknown. However, it is extremely uncommon in follicular lymphoma at St Bartholomew’s Hospital2 where a rigorous rebiopsy policy is followed.
In a different setting, an association between T-cell imunosuppression and the development of B-cell non-Hodgkin’s lymphoma has been described under circumstances of idiopathic or iatrogenic suppression and is usually related to EBV.3,4The association between B-cell immunosuppression and lymphoma has been found only amongst B-cell immunodeficiency and has been of T-lymphoblastic type.
The case reported does not fit these patterns, but draws further attention to the possibility, raised previously,5 that the appearance of T-cell lymphoma may in some way be related to anti–B-cell antibody therapy. Rituximab is a monoclonal human-mouse chimeric antibody. It binds CD20 with high affinity, killing CD20+ cells in vitro by both complement-mediated lysis and antibody-dependent cell-mediated cytotoxicity with effective in vivo depletion of peripheral blood and lymph node cells.6 It has been stressed that “antibody negative” lymphomas may develop after therapy with highly efficient antibodies,5 although this in itself certainly does not implicate Rituximab in the event described above, or negate its potential value. However, it does reinforce the importance of close observation of patients receiving novel, and particularly biological therapy, so that the potential significance of unusual and unexpected complications may be determined.